Use of cinacalcet in lithium-induced hyperparathyroidism.

Icon for HighWire Related Articles

Use of cinacalcet in lithium-induced hyperparathyroidism.

BMJ Case Rep. 2018 Aug 29;2018:

Authors: Dixon M, Luthra V, Todd C

Abstract
The case of a 61-year-old female patient with a long-standing history of bipolar affective disorder treated medically with lithium therapy for the past two decades. In late 2012, the patient was diagnosed with hyperparathyroidism secondary to lithium therapy. The patient underwent parathyroidectomy in August 2013. During surgery, only two glands were conclusively located and removed. This resulted in a reduction in the patient's plasma total calcium levels and parathyroid hormone. The psychiatric management of the bipolar affective disorder was reviewed, and lithium discontinued as a result of the findings. Over the following year, a variety of different mood stabilisers were trialled, however none were found to successfully maintain the patient's mental health. In August 2014, the patient was admitted with a severe depressive relapse of her bipolar affective disorder. Her admission tests showed hypercalcaemia, which may also have contributed to her mood symptoms and mental state deterioration. The patient was reviewed by the endocrinology team and subsequently commenced on cinacalcet treatment (30 mg twice a day). Over the following months, the patient's plasma total calcium levels returned to within normal range. The patient's depressive symptomatology gradually improved with a combination of physical and pharmacological treatments.

PMID: 30158262 [PubMed - in process]